Apr 4, 2010
I was originally prescribed Darunavir, truvada, and Ratinovir when I crashed physically following a week long serious food poisoning to a viral load of 1.2 Million and my CD4 was 64. I regained some T-cell and am now undetectable. Is it necessary or adviseable to keep putting such strong meds into my body when we have the virus development arrested and are now concentrating on building my immune system. I do not like taking pills and think that the less toxic my regiment is the more likelihood I will be able to tolerate meds into older age. Does it make sense to find a gentler combination to keep the virus at bay and save the heavy artillery if needed later? I don't want to burn out my liver kidney's etc...Please help.
| Response from Dr. Young
Hello and thank you for your post.
Here's my take. It's understandable that you don't like to take pills, but if you have a CD4 count of 64 and a sky-high viral load, the first concern is AIDS complications (and even death). In our CDC HOPS study, patients with counts below 100 who don't start on treatment (prior to 1996) had about a 30% chance of dying within the next 12 months. If this isn't the time for time for the heavy guns, I don't know when it could be.
The regimen that you've been prescribed is actually a very well studied and well tolerated regimen-- recommended by the most current US treatment guidelines for first-line use. On this regimen (in the ARTEMIS clinical trial), very few patients developed toxicities requiring treatment discontinuation, even after 2 years of study. We tend to specificlly use darunavir (Prezista) in patients who have very high viral loads.
It's also understandable to have concerns about long-term toxicities, but again, the regimen your on does not appear to have significant risks, especially when balanced with your AIDS complication risks. Your health care provider will monitor you for the effectiveness, and potential toxicity (liver, kidney-- as you ask) with nearly every visit.
I hope you find this helpful, but in the end, please talk to your doctor about your concerns.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Burning Urethra After Giving Handjob Worried I Have HIV
- Dizziness After Fingering Worried I Have HIV
- Dry Cough After Sex With Stripper Condom Broke Worried I Have HIV
- Enlarged Lymph Nodes After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Fatigue After Swallowing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.